Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 461, NWS Birmingham, AL

November 15, 2005Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 15, 2005, 9:09 PM CST for Tuscaloosa County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2005, 9:09 PM CST (03:09 UTC)
Expired
Nov 15, 2005, 10:15 PM CST
In force
66 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 6:40 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 160312
SVRBMX
ALC125-160415-
/O.NEW.KBMX.SV.W.0461.051116T0309Z-051116T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CST TUE NOV 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREAS OF...TUSCALOOSA...LAKE LURLEEN STATE PARK

* UNTIL 1015 PM CST

* AT 912 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 60
  TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER LINES...DAMAGE
  WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF      
  LAKE LURLEEN STATE PARK TO 17 MILES SOUTHWEST OF ELROD AND MOVING  
  EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TUSCALOOSA...NORTHPORT...RALPH...COTTONDALE...DUNCANVILLE...
  SAMANTHA...FOSTERS...KELLERMAN...AND BROOKWOOD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3351 8774 3351 8726 3352 8728 3349 8729
      3350 8732 3348 8735 3335 8731 3303 8744
      3302 8771 3304 8772 3304 8782 3337 8784

$$

MBS/91
3 follow-up statements
000 
WWUS54 KBMX 160324
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 PM CST TUE NOV 15 2005

ALC125-160415-
/O.CON.KBMX.SV.W.0461.000000T0000Z-051116T0415Z/
TUSCALOOSA AL-
923 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR TUSCALOOSA COUNTY...

AT 919 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS FROM 60 TO 75 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ELROD TO SAMANTHA...OR 
ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF LAKE LURLEEN STATE 
PARK TO 14 MILES NORTHEAST OF LAKE LURLEEN STATE PARK...MOVING EAST 
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORTHPORT...TUSCALOOSA...FOSTERS AND HOLT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3351 8774 3351 8726 3352 8728 3349 8729
      3350 8732 3348 8735 3335 8731 3303 8744
      3302 8771 3304 8772 3304 8782 3337 8784

$$

STEFKOVICH
000 
WWUS54 KBMX 160347
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
947 PM CST TUE NOV 15 2005

ALC125-160415-
/O.CON.KBMX.SV.W.0461.000000T0000Z-051116T0415Z/
TUSCALOOSA AL-
947 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR TUSCALOOSA COUNTY...

AT 945 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FOSTERS TO 7 MILES NORTHWEST OF
KELLERMAN...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
TUSCALOOSA TO 15 MILES NORTHEAST OF TUSCALOOSA...MOVING EAST AT 25
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLT...
DUNCANVILLE AND BROOKWOOD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3351 8774 3351 8729 3352 8728 3349 8730
      3350 8732 3349 8735 3335 8724 3319 8723
      3303 8744 3302 8771 3304 8772 3308 8774
      3333 8767

$$

STEFKOVICH
000 
WWUS54 KBMX 160413
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CST TUE NOV 15 2005

ALC125-160422-
/O.EXP.KBMX.SV.W.0461.000000T0000Z-051116T0415Z/
TUSCALOOSA AL-
1012 PM CST TUE NOV 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TUSCALOOSA COUNTY
EXPIRES AT 1015 PM CST...

AT 1012 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3340 8739 3350 8731 3335 8724 3319 8723
      3303 8744 3305 8760 3311 8764 3329 8748

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 7:44 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 15, 7:44 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST TUE NOV 15 2005

.UPDATE...
TWO TORNADO WATCHES CURRENTLY IN EFFECT.  TORNADO WATCH 869 FOR
NORTHWEST ALABAMA REMAINS IN EFFECT UNTIL 11 PM.  TORNADO WATCH 871
FOR A LARGE PART OF CENTRAL ALABAMA IN EFFECT UNTIL 1 AM.

THE SUPERCELL THAT MOVED ACROSS LAMAR AND FAYETTE COUNTIES HAS
WEAKENED CONSIDERABLY OVER THE PAST 45 MINUTES.  STORM-RELATIVE
HELICITY VALUES IN EXCESS 250 M2/S2 EXTEND NORTHWARD FROM THIS
STORM.  INSTABILITY/CAPES ARE HIGHEST SOUTHWESTWARD FROM FAYETTE
COUNTY BACK TO SOUTHEAST MISSISSIPPI.  CAPES IN THE MID-LEVEL OF THE
ATMOSPHERE SUPPORT POTENTIAL FOR LARGE HAIL.

THUNDERSTORM OVER PICKENS COUNTY APPEARS TO GAINING STRENGTH.

COLD FRONT HAS MOVED TO A TUPELO...TO JACKSON...TO NATCHEZ LINE.
FRONT APPEARS TO BE A FEW HOURS AHEAD OF THE NAM PROJECTIONS.

OTHER SHOWERS HAVE DEVELOPED OVER MOBILES CWA...AND THESE SHOWERS
WERE MOVING NORTHEAST TOWARD MONTGOMERY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  51  25  51 / 100  40   0   0
ANNISTON    49  50  29  50 / 100  50   0   0
BIRMINGHAM  44  50  27  50 / 100  10   0   0
TUSCALOOSA  45  52  28  52 / 100  10   0   0
CALERA      47  52  29  52 / 100  10   0   0
AUBURN      55  55  30  55 /  80  50   0   0
MONTGOMERY  53  54  30  54 / 100  50   0   0
TROY        55  55  31  55 /  80  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ALL AREAS THROUGH 6 AM WEDNESDAY.
FREEZE WATCH ALL AREAS FOR WEDNESDAY MORNING.

&&

03
Hazardous weather outlook, Nov 15, 5:03 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST TUE NOV 15 2005

ALZ011>015-017>050-161230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
503 PM CST TUE NOV 15 2005

...SEVERE WEATHER THREAT TONIGHT...

...LAKE WIND ADVISORY IN EFFECT TONIGHT...

...FREEZE CONDITIONS EXPECTED THURSDAY MORNING AND FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING...
AND EXIT SOUTHEAST ALABAMA EARLY WEDNESDAY MORNING.  THE AIRMASS
AHEAD OF THE FRONT IS WARM AND UNSTABLE...ESPECIALLY FOR NOVEMBER.
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING THE
EVENING HOURS.

AT THIS TIME...THE GREATEST THREAT IS EXPECTED ACROSS THE FAR
WEST AND NORTHWEST PARTS OF CENTRAL ALABAMA...INCLUDING LAMAR...
MARION...WINSTON...FAYETTE...PICKENS...TUSCALOOSA...SUMTER...
GREENE AND WALKER COUNTIES. THE STORMS IN THESE COUNTIES WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND SOME TORNADOES.THE REMAINDER
OF CENTRAL ALABAMA WILL SEE THE POTENTIAL OF DAMAGING WINDS AND
ISOLATED TORNADOES.

THERE MAY BE TWO LINES OF SEVERE WEATHER DURING THIS EVENT. ISOLATED
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND
TORNADOES ARE POSSIBLE AHEAD OF THE FRONT. AS THE FRONT APPROACHES...
A SQUALL LINE WITH EMBEDDED SUPERCELL THUNDERSTORMS IS EXPECTED...
WITH THE THREAT OF DAMAGING STRAIGHT LINE WINDS AND TORNADOES. ALL
INTERESTS IN CENTRAL ALABAMA SHOULD MONITOR WEATHER CONDITIONS AND
FORECASTS...AND BE PREPARED TO TAKE PROTECTIVE ACTION IF A WARNING IS
ISSUED. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY END FROM
NORTHWEST TO SOUTHEAST AS THE FRONT PASSES DURING THE OVERNIGHT
HOURS.

ALONG WITH THE THREAT OF SEVERE WEATHER...BREEZY CONDITIONS ARE
EXPECTED AHEAD AND BEHIND THE COLD FRONT. WIND GUSTS OF 25 TO 40
MPH CAN BE EXPECTED ON OPEN WATERWAYS...AND OVER HIGHER TERRAIN.
THE WINDS WILL SWING AROUND TO A NORTHERLY DIRECTION AND REMAIN
BREEZY LATE TONIGHT AND EARLY WEDNESDAY. ONCE AGAIN...WIND GUSTS
COULD REACH 25 TO 35 MPH ON AREA LAKES AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR WILL FUNNEL INTO ALABAMA BEHIND THE STRONG COLD FRONT. LOW
TEMPERATURES THURSDAY AND FRIDAY MORNING WILL RANGE FROM 25 TO 32
DEGREES. THEREFORE...A WIDESPREAD FREEZE IS EXPECTED EACH MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED TONIGHT.

In the hours before

Local storm report, Nov 15, 6:32 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FUNNEL CLOUD     1 SW VERNON             33.75N 88.13W
11/15/2005                   LAMAR              AL   FIRE DEPT/RESCUE

            FUNNEL AND WALL CLOUDS REPORTED CROSSING COUNTY ROAD 9
            JUST SOUTHWEST OF VERNON.

&&

JSS
Local storm report, Nov 15, 6:47 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     2 SW VERNON             33.74N 88.14W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED IN THE STAR COMMUNITY.

0637 PM     FUNNEL CLOUD     4 NE MILLPORT           33.60N 88.03W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED CROSSING COUNTY ROAD 12 4 MILES
            NORTHEAST OF MILLPORT.

&&

JSS
Local storm report, Nov 15, 7:11 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            ROOF DAMAGE REPORTED IN DOWNTOWN VERNON.

&&

JSS
Local storm report, Nov 15, 8:10 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     NON-TSTM WND DMG 1 N DETROIT             34.04N 88.17W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            LARGE TREE ON HOUSE ON STATE HIGHWAY 17 JUST NORTH OF
            DETROIT.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:15 PM CSTTornado WarningBMXLamar30 min
Nov 15, 6:38 PM CSTTornado WarningBMXFayette48 min
Nov 15, 6:42 PM CSTTornado WarningBMXLamar18 min
Nov 15, 7:53 PM CSTSevere Thunderstorm WarningBMXWalker52 min
Nov 15, 8:01 PM CSTSevere Thunderstorm WarningBMXWinston29 min
Nov 15, 8:19 PM CSTTornado WarningBMXWinston11 min
Nov 15, 8:20 PM CSTSevere Thunderstorm WarningBMXPickens55 min
Nov 15, 9:14 PM CSTSevere Thunderstorm WarningBMXWalker46 min
Nov 16, 3:51 AM CSTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.